My interest in the class of drugs known as “statins,” widely prescribed and used in the U.S. and abroad, began in a most unusual fashion.
Last March, I was attacked by a wild turkey while walking through Mount Auburn Cemetery in Cambridge, Mass. – half a square mile of beautifully landscaped gardens, trees and monumental sculpture. Surrounded by a bustling city, only one other living soul was near.
As that individual ambled up, he informed me that turkey mating season was beginning. Males are highly aggressive, and go for the eyes with beaks about three inches long. The gentleman, on his daily walk, moved hesitantly, assisted with a pair of canes. After six months, he was progressing – he had been in a wheelchair. His slowly resolving disability had been attributed to statin use, to lower cholesterol – especially “bad” LDL cholesterol.
Deaths rates from heart disease have declined during the last decade or two. The statins, better emergency treatment, less smoking, possibly improved diet and other factors share credit. The prestigious British journal, Lancet, correctly stated in 2007: “For most people, statins are safe and well-tolerated, and their widespread use has the potential to have a major effect on the global burden of cardiovascular disease.” Harvard Health informs us that “one in four Americans, ages 45 and older, are taking a statin,” totaling 32 million.
In the liver, statins block a fundamental, biochemical pathway whereby cholesterol and LDL are produced. So, it’s no surprise that liver injury from statins can occur, especially with undetected, pre-existing liver disease, or heavy alcohol or cocaine use. When statins cause muscle injury, the release of myoglobins from muscle fibers may result in kidney failure. Such muscle injury (myopathy) from statins is rare: A handful out of 100,000 people using the medication for one year. On the statins’ benefit side, about 1,600 fatal and nonfatal cardiovascular events are prevented in 100,000 patient-years. That’s 1.6 percent annually, 16 percent through a decade. The ultimate unanswered question is: Which of the 100,000 would have no “event” without statin “treatment?”
A colleague of mine, taking a statin for almost 10 years, experienced weakness and difficulty swallowing, choking so severely that he necessarily Heimliched himself on five occasions. Subsequently, when he developed neck muscle pain and profound fatigue, he recognized the problem. He stopped the statin, and, with help from the Mayo Clinic, eventually recovered. He knows several others who have experienced similar serious, disabling problems. Have they slipped through statistical cracks?
Muscle pain (myalgia) is the most frequent side effect of statins, estimated to occur in 15 percent (or more) of patients. Severe or persistent pain, lasting more than a few weeks, should raise a flag. My cemetery acquaintance and my colleague had “immune mediated necrotizing myopathy” – rare, and much scarier than wild turkey attacks, which actually are not uncommon.
In my instance, I was holding a sheaf of papers, which I flailed in the turkey’s face, backing him away. After several repeats and finally a double flail, he stopped, momentarily, allowing me to snatch a stick – game instantly over – a very perceptive, intelligent bird.
www.alanfraserhouston.com. Dr. Fraser Houston is a retired emergency room physician who worked at area hospitals after moving to Southwest Colorado from New Hampshire in 1990.